Paliperidone Palmitate-Induced Delirium in an Adolescent with Schizophrenia: Case report

Hassan Mirza, Duncan Harding, Naser Al-Balushi

Abstract


Schizophrenia is a serious long-term mental disorder which usually presents in adolescence or early adulthood. However, poor adherence to oral antipsychotics can lead to relapse and rehospitalisation. We report an adolescent male with schizophrenia who was referred to the South London & Maudsley National Health Service Foundation Trust, London, UK, in 2015 due to worsening psychotic symptoms. Following poor compliance with oral medications, a four-week regimen of paliperidone palmitate long-acting injections was initiated, with an initial positive response. However, 10 days after the second dose, the patient developed severe acute-onset delirium with fluctuating levels of consciousness. Paliperidone palmitate was discontinued and the patient instead underwent a course of zuclopenthixol decanoate long-acting injections with a favourable outcome.


Keywords: Adolescent Psychiatry; Schizophrenia; Antipsychotic Agents; Delirium; Paliperidone Palmitate; Zuclopenthixol; Case Report; United Kingdom.


Full Text:

PDF


DOI: http://dx.doi.org/10.18295/squmj.2018.18.02.014

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2018. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter